Hi. I'm a new member of the Chronic Pain Discussion Group and I will be going through the 3-week pain rehab program in Rochester next month. Knowing that Mayo requires patients in Pain Rehab to taper off their opiates, I decided I would begin the tapering in advance, under supervision of my local pain management doctor. I was taking 60mg Kadian daily (3 times a day: in the morning, mid-afternoon and bedtime) I was also taking up to 3.5 hydrocodone per day for "breakthrough pain". My local doctor had be drop from 60mg to 40mg for 2 weeks, then from 40mg to 20mg for three weeks, and I have been off all opiates for 4 days now. Only in the last 2 days have I been experiencing the following withdrawal symptoms: 1) sleeplessness in the early morning (e.g., 4:00 am for 3.5 hours. Finally took 2 xanax to fall back asleep), 2) diarrhea 3) increased nerve pain 4) marked increase in anxiety.
When I was at 40mg daily I felt optimal. I was calmer and my pain was not as bad as when I was at 60mg!! Then when I dropped from 40 to 20mg, I began to have higher pain but I toughed it out. Four days ago, when I dropped to zero, was the first time during tapering that I developed diarrhea, high anxiety, higher pain and an inability to sleep through the night.
I wish I had waited to begin the taper till I arrived at the Pain Rehab Program because I think my local pain MD is not aware of "best practices" for tapering off opiates. It's my observation that my local Pain Clinic is still predominantly in the business of writing Rx's for opiates and does not know nearly as much about getting patients off opiates. That said, being a former university librarian, I was able to search the medical literature and came up with the following power point presentation on "Weaning Off Opiates" by David Gilcrest at UMass Healthcare: http://masspaininitiative.org/files/DGilchrist_MassPI_Spring2017.pdf
as well as this "open access" review article:
Suttner, J. et al. “Best Practices in Tapering Methods
in Patients Undergoing Opioid Therapy”. Advances in
Pharmacology and Pharmacy. 2013;1(2); 42-57.
After reviewing these sources (which, by the way, you can simply cut and paste into your web browser), I realize that I think my MD should probably have decreased the amount of Kadian I tapered as I approached lower doses. I also wish he had warned me about the diarrhea and sleeplessness in advance. These withdrawal symptoms hit on a Friday night and I'll have to wait till Monday to call my doctor and tell him what's happened. In the meantime, I'm heading to Walgreens for some Pepto Bismol and Melatonin and to speak to the pharmacist.
BTW, I haven't used any hydrocodone in 5 weeks (haven't felt any negative effects!) and I'm planning on trying low-dose naltrexone when all the opiates have washed out of my body. Overall, I'm feeling better than I would have predicted at this point and I'm really looking forward to coming to Mayo in a few weeks.
I'd welcome any insights or comments from members who've already gone through the Pain Rehab Program and tapered off their opiates. In particular, I'm wondering how long will it be till the withdrawal symptoms end? Thanks much!!